With many parts of the United States affected by a harsh flu season, reports are claiming that the popular anti-influenza medication Tamiflu causes hallucinations if consumed by children. However, experts believe that parents don’t have much to worry about when it comes to the drug allegedly being linked to the unexpected “neuropsychiatric events” their children go through.
Last week, CBS Dallas-Fort Worth broke the story of a 6-year-old girl from Allen, Texas, who was reportedly given Tamiflu to help her recover faster from her bout with the flu. Her family, which chose to remain anonymous, told the news outlet that the young girl began to suffer from hallucinations, and had even gone as far as running away from school and attempting to jump out the window while at home.
“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,” said the girl’s father.
Less than a week later, the same CBS affiliate reported on another case of alleged Tamiflu-induced hallucinations, this time involving a girl from Indianapolis named Lindsay Ellis, who was 11-years-old at the time of the supposed neuropsychiatric event. According to her father, Lindsay began to have visions of bugs on her body and heard the “devil’s voice in her ear” at one point.
— New York Daily News (@NYDailyNews) January 15, 2018
“She said she saw a portal to hell, she could hear the devil, and she was going to resurrect my soul,” said Charles Ellis, as quoted by the Daily Mail.
As further noted by the Daily Mail, doctors advised Charles that his daughter had a “severe reaction” to Tamiflu. She spent two months in the hospital and reportedly had to relearn how to talk, walk, and eat with a spoon following her release. One year after her health scare, Lindsay is now “back to normal,” though she still deals with tremors from time to time, the publication added.
Medical experts have yet to determine why Tamiflu causes hallucinations and other related symptoms in young patients. But the two aforementioned cases did not come without precedent, as Drugs.com’s Tamiflu fact sheet notes that there have been some cases reported in Japan where patients reportedly suffered from “delirium and abnormal behavior leading to injury.” Still, these events were also described as uncommon based on the drug’s usage statistics and didn’t seem to last for an extended period of time in most cases.
#Technews @techtimes: Lindsay Ellis – Does Tamiflu really have psychiatric side effects? An 11-year-old's hallucination of the portal to hell is just one of the growing number of Tamiflu-related hallucination reports. https://t.co/oSrko2ufwK
— Dr. John Weidert (@johnweidert) January 21, 2018
Speaking to Live Science, Boston-area pediatrician Dr. Daniel Summers said that doctors are aware that prescribing Tamiflu could lead to hallucinations and other neuropsychiatric symptoms, though these risks are “relatively small” for most patients.
“In this case, there is a small risk of some bizarre, outlying reaction. But the risk of that happening is really pretty small, and if I were to prescribe [Tamiflu] to a patient, it would be because I think the clinical benefit is substantial enough to offset whatever concern I have.”
While Summers added that he doesn’t often prescribe Tamiflu, hallucinations and the “bizarre outlier risk” of psychotic episodes have nothing to do with his choice to suggest the drug only to select patients. He told Live Science that he usually prescribes Tamiflu to individuals who have chronic conditions like asthma and diabetes, where the flu could put them in danger of suffering from an even more serious illness.